Nebraska, 2004

Winter Storm in Nebraska, November 28 to 29, 2004

November 28 to 29, 2004 · NWS GID · 10 events in 10 counties and zones

A winter storm brought the first significant snowfall of the season on this Sunday. Snowfalls of 6 inches or more were noted generally along and north of the Platte River.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A winter storm brought the first significant snowfall of the season on this Sunday. Snowfalls of 6 inches or more were noted generally along and north of the Platte River. Ashton received the most snow with 13 inches with Osceola close behind with 10 inches. The area from Fullerton to St. Paul to Cozad had about 8 inches of snow. Interstate 80 was closed for a few hours from Kearney west during the storm and many schools were closed or delayed on Monday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Nov 28, 4:19 AM CST, 6 hours 11 minutes earlier.

Area forecast discussion, Nov 28, 4:19 AM CST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
419 AM CST SUN NOV 28 2004

.DISCUSSION...MAIN CONCERN WILL BE SNOW EVENT TODAY AND TONIGHT.

SURFACE ANALYSIS AT 09Z HAD A HIGH PRESSURE RIDGE POSITIONED ALONG
THE MISSOURI RIVER VALLEY...AND A LOW PRESSURE SYSTEM DEEPENING IN
COLORADO. RADAR IMAGERY SHOWS INITIAL BAND OF SNOW DEVELOPING ACROSS
NORTHERN KANSAS INTO SOUTHWEST NEBRASKA...AND SLOWLY SPREADING TO
THE NORTHEAST. SURFACE OBSERVATIONS INDICATE LIGHT SNOW MOVING INTO
SOUTHWESTERN COUNTIES OF THE FORECAST AREA...CEILINGS AT SITES
FURTHER NORTH AND EAST HAVE BEEN LOWERING OVER THE PAST FEW HOURS.
SURFACE DEWPOINT TEMPERATURES EARLY THIS MORNING MUCH MORE IN LINE
WITH THE GFS THAN ETA IN THE MIDDLE 20S. PROFILER DATA SHOWING
STRONG LOW LEVEL JET MOVING UP THROUGH TEXAS PANHANDLE INTO EASTERN
NEBRASKA WITH 45 TO 50 KNOTS AT 850 MB.

ETA 00Z/06Z AND GFS 00Z RUN SOUNDINGS ALL INDICATE THE ENTIRE EVENT
WILL BE SNOW. OVER NEBRASKA COUNTIES...THE SOUNDING IS FAIRLY COLD
AND A RATIO OF 15 TO 1 FOR SNOW IS NOT OUT OF THE QUESTION. INITIAL
LIGHT BAND OF PRECIPITATION CORRESPONDS WELL TO FRONTOGENETICAL
FORCING IN THE 700 TO 500 MB LAYER. BIG QUESTION FOR THE STORM SYSTEM
IS GOING TO BE THE AMOUNT OF MOISTURE AVAILABLE...AND RELATIVELY DRY
LOW LEVELS. SNOW HAS MADE IT TO THE SURFACE RELATIVELY EASILY TO OUR
WEST EARLY THIS MORNING...AND THE TIME OF ONSET HAS NOT BEEN DELAYED
MORE THAN AN HOUR OF RADAR SIGNATURES SHOWING UP. ETA/GFS BOTH SHOW
MOISTURE MOVING NORTH IN THE LOW LEVELS AND WRAPPING INTO STORM THIS
AFTERNOON WITH 0 C DEWPOINT TEMPERATURE AT 850 MB. EARLY MORNING
PROFILER DATA WITH STRONG SOUTHERLY FLOW ALONG THE WESTERN HIGH
PLAINS ADDS CONFIDENCE TO MOISTURE REACHING THE SYSTEM. SOME MOISTURE
COMING IN OFF OF PACIFIC MAY ACTUALLY BE CONVEYED NORTH TOO.

ETA/GFS BOTH FORECAST A STRONG FRONTOGENETICAL BAND TO INTENSIFY
ACROSS CENTRAL NEBRASKA THIS AFTERNOON. THE 06Z RUN OF THE ETA HAS
EVEN PERSISTED THE FORCING LONGER INTO THIS EVENING HOURS.
FRONTOGENETICAL BAND NOW DEPICTED FAR ENOUGH NORTH DURING THE DAY...
THAT PRECIPITATION WILL BE RELATIVELY LIGHT IN THE FAR SOUTHERN
KANSAS COUNTIES. AS THE BAND SHIFTS TO THE SOUTH TONIGHT...
NORTHERN KANSAS WILL SEE INCREASING FORCING DURING THE EVENING
HOURS. ISENTROPICALLY...MODERATE TO STRONG LIFT CAN BE SEEN ON THE
280 TO 300 K SURFACES FROM 12Z THIS MORNING THROUGH 29/06Z ACROSS
THE FORECAST AREA.

LOOKING AT THE ETA/GFS 00Z QPF AMOUNTS...BELIEVE THEY MAY BE
TOO HIGH...BUT EVEN IF AMOUNTS ARE HALVED...THE SNOWFALL AMOUNTS END
UP MEETING WARNING CRITERIA IF FALLING AT A 15 TO 1 RATIO. AS SURFACE
LOW INTENSIFIES IN COLORADO TODAY...AND MOVES INTO KANSAS THE
PRESSURE GRADIENT FORCE INCREASES. BLUSTERY CONDITIONS WILL
PROBABLY DEVELOP ACROSS NORTHERN KANSAS AND EXTREME SOUTH CENTRAL
NEBRASKA.

HAVE INCREASED POPS FOR MONDAY ACROSS NORTHERN KANSAS COUNTIES...AS
FORCING APPEARS TO BE LONGER LASTING THAN PREVIOUSLY ANTICIPATED.

MADE FEW CHANGES BEYOND TUESDAY MORNING.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
.NE...HEAVY SNOW WARNING TODAY AND TONIGHT ALONG AND SOUTH OF
I80 AND WEST OF HWY 281...HEAVY SNOW WARNING THIS AFTERNOON AND
TONIGHT THE REST OF THE NEBRASKA COUNTIES.
.KS...WINTER STORM WATCH TONIGHT FOR ROOKS...OSBORNE...AND MITCHELL
COUNTIES...HEAVY SNOW WARNING TODAY AND TONIGHT FOR PHILLIPS...
SMITH...AND JEWELL COUNTIES.

&&

NELSON
Hazardous weather outlook, Nov 28, 5:06 AM CST, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
506 AM CST SUN NOV 28 2004

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-291200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
506 AM CST SUN NOV 28 2004

CORRECTED EXPIRATION TIME

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT...

SNOWFALL ACCUMULATIONS OF 5 TO 9 INCHES ARE POSSIBLE ACROSS NORTH
CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA THROUGH TONIGHT. WINDS OF
15 TO 25 MPH MAY CAUSE SOME BLOWING AND DRIFTING TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SNOW MAY CONTINUE INTO MONDAY ACROSS NORTH CENTRAL KANSAS...BUT IT
SHOULD DIMINISH TO LIGHT SNOW SHOWERS ACROSS NEBRASKA.
OTHERWISE...NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR FURTHER INFORMATION PLEASE VISIT OUR WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/GID (ALL LOWER CASE)

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm. Local standard time, as filed.

Winter Storm, Buffalo

When
November 28, 10:30 AM CST to November 29, 1:00 AM CST
Where
Buffalo forecast zone
Reported by
NEWSPAPER
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Winter Storm, Dawson

When
November 28, 10:30 AM CST to November 29, 1:00 AM CST
Where
Dawson forecast zone
Reported by
NEWSPAPER
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Winter Storm, Greeley

When
November 28, 10:30 AM CST to November 29, 1:00 AM CST
Where
Greeley forecast zone
Reported by
NEWSPAPER
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Winter Storm, Hall

When
November 28, 10:30 AM CST to November 29, 1:00 AM CST
Where
Hall forecast zone
Reported by
NEWSPAPER
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Winter Storm, Howard

When
November 28, 10:30 AM CST to November 29, 1:00 AM CST
Where
Howard forecast zone
Reported by
NEWSPAPER
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Winter Storm, Merrick

When
November 28, 10:30 AM CST to November 29, 1:00 AM CST
Where
Merrick forecast zone
Reported by
NEWSPAPER
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Winter Storm, Nance

When
November 28, 10:30 AM CST to November 29, 1:00 AM CST
Where
Nance forecast zone
Reported by
NEWSPAPER
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
November 28, 10:30 AM CST to November 29, 1:00 AM CST
Where
Polk forecast zone
Reported by
NEWSPAPER
Coordinates
41.187, -97.568 (the zone’s center; the record gives no point)

Winter Storm, Sherman

When
November 28, 10:30 AM CST to November 29, 1:00 AM CST
Where
Sherman forecast zone
Reported by
NEWSPAPER
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Winter Storm, Valley

When
November 28, 10:30 AM CST to November 29, 1:00 AM CST
Where
Valley forecast zone
Reported by
NEWSPAPER
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5426536, 5426537, 5426538, 5426539, 5426540, 5426541, 5426542, 5426543, 5426544, 5426545.